Hail, Polk
- When
- July 13, 2:16 PM CST to 2:21 PM CST
- Where
- Polk County, 0.83 mi NE of East Grand Forks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.940, -97.010
Public reports quarter sized hail in East Grand Forks.
Severe storms survived from the Devils Lake Basin down into Lakes Country Minnesota. These storms dropped severe hail and damaging wind gusts throughout the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe storms survived from the Devils Lake Basin down into Lakes Country Minnesota. These storms dropped severe hail and damaging wind gusts throughout the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 231 PM CDT Thu Jul 13 2023 .SHORT TERM...(This evening through Friday night) Issued at 231 PM CDT Thu Jul 13 2023 Convective strength and smoke tomorrow will be the main issues for the period. Large upper low over Hudson Bay continues to spin around, with several weak embedded vort max/shortwaves coming through the Northern Plains. While some Canadian wildfire smoke aloft has cut heating a bit, there has been enough to bring 1500 J/kg of ML CAPE to eastern ND. The effective bulk shear is 30-40 kts, which in theory would be good for supercells. However, so far convection that is firing across the northern Red River Valley into the Devils Lake Basin so far is multicell and not very organized, but there is some signs of more organized cells developing along the southern edge of current convection. HREF has some 30 to 40 percent probabilities of strong updraft helicity tracks across the Red River Valley in the next few hours. At this point, the messaging we have going isolated severe producing a few quarter sized hail reports or 60 mph winds seems reasonable as we get some cells pulsing upwards. With not a lot of upper support and no low level jet kicking in, think convection will quickly weaken after sunset. Northwesterly flow aloft will continue into tomorrow, with one of the shortwaves digging southeastward and pushing a cold front into our northern counties by afternoon. Some instability is possible out ahead of the cold front, but may be tempered by increasing smoke aloft and deep layer bulk shear is a bit lower. Think there will be some more scattered showers and thunderstorms developing tomorrow afternoon with peak heating, but not too impressed with severe chances at this point. The HRRR and to lesser extent RAP both have some of the wildfire smoke getting mixed down to the surface near the front tomorrow. Will continue to keep the smoke mention previous shifts have put in and air quality alert has been sent for our MN counties. The cold front will push the rest of the way through Friday night, with precip chances tapering off after sunset but at least some smoke lingering a bit longer. .LONG TERM...(Saturday through Thursday) Issued at 231 PM CDT Thu Jul 13 2023 -Smoke from wildfires may impact the region with airmass change behind the frontal boundary late Friday into the weekend. -Another batch of showers or storms are anticipated near the middle of next week as a stronger wave crosses the region. Predictability for potential severe weather is low, but general thunder can be expected at this time. For Saturday into Sunday: Northwest flow aloft will be the main feature to start the period as the upper level low remains entrenched near Hudson Bay. Expect some impulses to propagate through the flow, but rain chances will remain minimal, except near the Lake of the Woods region of Minnesota. By Tuesday, the low finally begins to push east as a vigorous short wave transits the ridge axis flattening it out. The accompanying surface system will begin crossing the region, and return flow will help increase low level moisture ahead of the system. Expect sufficient dynamics in place to help trigger showers and storms across the region. As the system exits across the Great Lakes, the upper ridge maintains its relative strength keeping high temperatures in the upper 70s to low 80s through the end of the period. Otherwise, as upper level disturbance propagate through the flow, precipitation chances continue through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Jul 13 2023 VFR conditions for much of the period, with mid and high clouds the main ceilings. There will be some shower and thunderstorm development later this afternoon and evening, although there is still a lot of variation on where convection sets up and how strong it will be. For now just have VCSH or VCTS mention, not confident enough to put in prevailing. Convection pushes east by late evening, leaving VFR conditions and winds shifting to the west and northwest. There will be some Canadian wildfire smoke coming in late in the period as a cold front pushes down into the region, so have mention going but kept vis around 6SM for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Hopkins AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 423 AM CDT Thu Jul 13 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 423 AM CDT Thu Jul 13 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. Isolated severe thunderstorms may be possible in the afternoon and evening. Main threats will be hail up to quarter sized hail and wind gust up to 60 mph. There is a less than 5 percent chance of greater impacts of hail sized up to 2 inches and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wild fire smoke may move into the region Friday behind a cold front. This may cause unhealthy air quality for sensitive groups. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 204 PM CDT Thu Jul 13 2023 NDZ014-015-024-026-131930- Nelson ND-Eddy ND-Benson ND-Ramsey ND- 204 PM CDT Thu Jul 13 2023 ...A strong thunderstorm will impact portions of southeastern Benson, southwestern Nelson, south central Ramsey and northeastern Eddy Counties through 230 PM CDT... At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over Hamar, or 21 miles southeast of Devils Lake, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tolna, Warwick and Hamar. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4797 9874 4791 9824 4767 9850 4785 9881 TIME...MOT...LOC 1904Z 292DEG 25KT 4785 9861 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Perroux
Special Weather Statement
National Weather Service Grand Forks ND
223 PM CDT Thu Jul 13 2023
NDZ027-029-132000-
Steele ND-Grand Forks ND-
223 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Grand
Forks and north central Steele Counties through 300 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logan Center, or 33 miles west of Grand Forks, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwood, Kempton and Logan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4771 9788 4782 9788 4785 9739 4758 9763
TIME...MOT...LOC 1923Z 292DEG 25KT 4774 9776
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PerrouxSpecial Weather Statement
National Weather Service Grand Forks ND
308 PM CDT Thu Jul 13 2023
MNZ001-NDZ027-132045-
West Polk MN-Grand Forks ND-
308 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northwestern Polk
and east central Grand Forks Counties through 345 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Forks, East Grand Forks, Euclid, Merrifield, Mallory, Bygland
and Davidson.
This includes Interstate 29 between mile markers 132 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4803 9650 4802 9649 4794 9648 4785 9648
4785 9647 4780 9646 4780 9718 4796 9720
4811 9650
TIME...MOT...LOC 2008Z 259DEG 27KT 4790 9707
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LeePreliminary Local Storm Report
National Weather Service Grand Forks ND
312 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Gst 5 WNW Grand Forks 47.95N 97.18W
07/13/2023 E55 MPH Grand Forks ND ASOS
&&
TTPreliminary Local Storm Report
National Weather Service Grand Forks ND
315 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Hail 1 WNW Grand Forks 47.92N 97.10W
07/13/2023 E0.25 inch Grand Forks ND NWS Employee
&&
TTThe Fargo/Grand Forks radar (KMVX), 52 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Public reports quarter sized hail in East Grand Forks.
Public reports quarter sized hail in East Grand Forks.
Property damage with multiple hail pictures suggesting 3 inches or larger possible, based on visual estimates.
Public reports 2 inch hail 3 NNW Downer.
Trained spotter reports hail for 15 to 20 minutes with half dollar sized hail.
Public reports 8-10 inch tree branches broken. Wind estimated.
Personal weather station reports 73 MPH gust.
Hail between ping pong ball sized and golf ball sized.
One inch hail reported in Roseau, time estimated via radar.
Half dollar sized hail reported in Roseau.
Trees uprooted or snapped and roof blown off. Wind estimated.
MPING report of quarter sized hail 3 ENE of Clitherall.
MPING report from same location outside of Clitherall of ping-pong ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117711, 1117712, 1117715, 1117716, 1117717, 1117724, 1117726, 1117718, 1117719, 1117720, 1117725, 1117722, 1117723.